Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Monotone and oscillation matrices applied to finite difference approximations


Author: Harvey S. Price
Journal: Math. Comp. 22 (1968), 489-516
MSC: Primary 65.65
DOI: https://doi.org/10.1090/S0025-5718-1968-0232550-5
MathSciNet review: 0232550
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] E. Batschelet, ``Uber die numerische Auflösung von Randwertproblem bei elliptischen partiellen Differentialgleichungen,'' Z. Angew. Math. Physik, v. 3, 1952, pp. 165-193. MR 15, 747. MR 0060912 (15:747b)
  • [2] G. BiRKHOFF & R. S. Varga, ``Implicit alternating direction methods,'' Trans. Amer. Math. Soc., v. 92, 1959, pp. 13-24. MR 21 #4549. MR 0105814 (21:4549)
  • [3] G. Birkhoff, R. S. Varga & D. M. Young, ``Alternating direction implicit methods'' in Advances in Computers, Vol. 3, Academic Press, New York, 1962, pp. 189-173. MR 29 #5395. MR 0168131 (29:5395)
  • [4] J. H. Bramble & B. E. Hubbard, ``On a finite difference analogue of an elliptic boundary problem which is neither diagonally dominant nor of non-negative type,'' J. Math, and Phys., v. 43, 1964, pp. 117-132. MR 28 #5566. MR 0162367 (28:5566)
  • [5] J. H. Bramble & B. E. Hubbard, ``New monotone type approximations for elliptic problems,'' Math. Comp., v. 18, 1964, pp. 349-367. MR 29 #2982. MR 0165702 (29:2982)
  • [6] L. Collatz, ``Bermerkungen zur Fehlerabschätzung für das Differenzenverfahren bei partiellen Differentialgleichungen,'' Z. Angew. Math. Mech., v. 13, 1933, pp. 56-57.
  • [7] L. Collatz, Numerical Treatment of Differential Equations, 3rd ed., Springer-Verlag, Berlin, 1960. MR 22 #322. MR 0109436 (22:322)
  • [8] D. Feingold & D. Spohn, ``Un théorème simple sur les normes de matrices et ses consequences,'' C. R. Acad. Sci. Paris, v. 256, 1963, pp. 2758-2760. MR 27 #923. MR 0150937 (27:923)
  • [9] G. E. Forsythe & W. R. Wasow, Finite-Difference Methods for Partial Differential Equations, Wiley, New York, 1960. MR 23 #B3156. MR 0130124 (23:B3156)
  • [10] F. P. Gantmacher & M. G. Krein, Oscillation Matrices and Small Vibrations of Mechanical Systems, GITTL, Moscow, 1950; English transl., Office of Technical Service, Dept. of Commerce, Washington, D. C. MR 14, 178.
  • [11] F. P. Gantmacher, The Theory of Matrices, Vol. II, GITTL, Moscow, 1953; English transl., Chelsea, New York, 1959. MR 16, 438; MR 21 #6372c.
  • [12] S. Gerschgorin, ``Fehlerabschätzung für das Differenzenverfahren zur Lösung partieller Differentialgleichungen,'' Z. Angew. Math. Mech., v. 10, 1930, pp. 373-382.
  • [13] S. Gerschgorin, ``Über die Abrenzung der Eigenwerte einer Matrix,'' Izv. Akad. Nauk SSSR Ser. Mat., v. 7, 1931, pp. 749-754.
  • [14] P. Henrici, Discrete Variable Methods in Ordinary Differential Equations, Wiley, New York, 1962. MR 24 #B1772. MR 0135729 (24:B1772)
  • [15] A. S. Householder, The Theory of Matrices in Numerical Analysis, Blaisdell, New York, 1964. MR 30 #5475. MR 0175290 (30:5475)
  • [16] E. Isaacson, ``Error estimates for parabolic equations,'' Comm. Pure Appl. Math., v. 14, 1961, pp. 381-389. MR 25 #763. MR 0137311 (25:763)
  • [17] A. M. Ostrowski, ``Determinanten mit überwiegender Hauptdiagonale und die absolute Konvergenz von linearen Iterationsprozessen,'' Comment. Math. Helv., v. 30, 1956, pp. 175-210. MR 17, 898. MR 0076433 (17:898e)
  • [18] D. W. Peaceman & H. H. Rachford, ``The numerical solution of parabolic and elliptic differential equations,'' J. Soc. Indust. Appl. Math., v. 3, 1955, pp. 28-41. MR 17, 196. MR 0071874 (17:196d)
  • [19] C. Pearcy, ``On convergence of alternating direction procedure,'' Numer. Math., v. 4, 1962, pp. 172-176. MR 26 #3206. MR 0145677 (26:3206)
  • [20] H. S. Price, Monotone and Oscillation Matrices Applied to Finite Difference Approximations, Ph.D. Thesis, Case Institute of Technology, 1965.
  • [21] H. S. Price & R. S. Varga, Recent Numerical Experiments Comparing Successive Overrelaxation Iterative Methods with Implicit Alternating Direction Methods, Report No. 91, Gulf Research & Development Company, Reservoir Mechanics Division, 1962.
  • [22] H. S. Price, R. S. Varga & J. E. Warren, ``Application of oscillation matrices to diffusion-convection equations,'' J. Math, and Phys., v. 45, 1966, pp. 301-311. MR 34 #7046. MR 0207230 (34:7046)
  • [23] M. L. Rockoff, Comparison of Some Iterative Methods for Solving Large Systems of Linear Equations, National Bureau of Standards Report No. 8577, 1964.
  • [24] W. H. Roudebush, Analysis of Discretization Error for Differential Equations with Discontinuous Coefficients, Ph.D. Thesis, Case Institute of Technology, 1963.
  • [25] E. L. Wachspress, ``Optimum alternating-direction-implicit iteration parameters for a model problem,'' J. Soc. Indust. Appl. Math., v. 10, 1962, pp. 339-350. MR 27 #921. MR 0150935 (27:921)
  • [26] E. L. Wachspress, ``Extended application of alternating direction implicit iteration model problem theory,'' J. Soc. Indust. Appl. Math., v. 11, 1963, pp. 994-1016. MR 29 #6623. MR 0169373 (29:6623)
  • [27] E. L. Wachspress & G. J. Habetler, ``An alternating-direction-implicit-iteration technique,'' J. Soc. Indust. Appl. Math., v. 8, 1960, pp. 403-424. MR 22 #5132. MR 0114308 (22:5132)
  • [28] O. B. Widlund, ``On the rate of convergence of an alternating direction implicit method in a non-commutative case,'' Math. Comp., v. 20, 1966, pp. 500-515. MR 0231551 (37:7104)
  • [29] R. S. Varga, Matrix Iterative Analysis, Prentice-Hall, Englewood Cliffs, N. J., 1962 MR 28 #1725. MR 0158502 (28:1725)
  • [30] D. M. Young & L. Ehrlich, ``Some numerical studies of iterative methods for solving elliptic difference equations'' in Boundary Problems in Differential Equations, Univ. of Wisconsin Press, Madison, Wis., 1960, pp. 143-162. MR 22 #5127.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.65

Retrieve articles in all journals with MSC: 65.65


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1968-0232550-5
Article copyright: © Copyright 1968 American Mathematical Society

American Mathematical Society